Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Mobile, AL

May 3, 1998Butler County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 7:28 AM CDT for Butler County, Wilcox County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 7:28 AM CDT (12:28 UTC)
Expired
May 3, 1998, 8:30 AM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Wilcox County, AL

The radar

The Maxwell AFB radar (KMXX), 135 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 031227 RRA
SVRMOB
ALC013-131-031330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
728 AM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BUTLER COUNTY IN SOUTHERN ALABAMA
  EASTERN WILCOX COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 830 AM CDT

* AT 727 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 26 MILES WEST OF
  GREENVILLE OR IN THE VICINITY OF MCWILLIAMS... AS INDICATED BY
  DOPPLER RADAR... MOVING EAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  MCWILLIAMS AT 726 AM CDT
  RUTHVEN AT 730 AM CDT
  AWIN  AT 740 AM CDT
  MONTERY AT 745 AM CDT
  FOREST HOME AT 750 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 3, 2:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT SUN MAY 3 1998

LATEST UPSTREAM RAOBS IN VCNTY OF FNTL BNDRY MOVG THRU CENTRAL AR AT
PRESENT...SHOWS A GREAT DEAL OF COASTAL INSTABILITY WITH LIS
-9...CAPES NEAR 2500 J/KG.  ALTHO CAP STRENGTHS 3/5C AT 00Z...CURRENT
SAT LOOPS INDICATE COOLING CLD TOPS AND TSTM GROWTH EXPANDING OVR LA
AS MID LVL VORT LOBE INTERACTS WITH OUTFLOW BNDRYS. XPCT THIS CNVTV
ACTIVITY TO CONTINUE SPILLING SEWRD INTO CWA CLOSE TO SUNRISE AND ON
THRU THE MORNING. AT THIS TIME WITH FVRBL WET BULB ZEROS 8500/9000 FT
AGL AND THT-E DECR WITH HEIGHT...WUD EXPECT MAIN THREAT FM STORMS TO
BE HAIL AND/OR DAMAGING WINDS TDY. VIL OF THE DAY RATHER LOW...NEAR
35. FNTL BNDRY MAKES SLOW PROGRESS TO THE E/SE TDY BEFORE STALLING
NEAR THE COAST TONIGHT AND MON WITH BEST INSTABILITY GRADIENT ALG
COAST AND OFFSHORE...THUS WL LEAN TO A LKLY POP THRU TONIGHT ALG
COASTAL SXNS. WITH ANOTHER MID LVL VORT LOBE PASSAGE ON MON WL KEEP A
CHC OF PCPN IN FCST AS FNT LINGERS NEARBY. TMPS ALSO A TREMENDOUS
CHALLENGE...FEEL WITH CLDS AND RAIN IN AREA TDY READINGS WILL BE MUCH
COOLER THAN ADVERTISED BY GUIDANCE. NOT MUCH DRYING SO LTL CHG IN
OVERNIGHT LOWS.

OVR COASTAL WATERS...LATEST BOUY DATA SHOWS SW WINDS 10/15 KTS AND
SEAS NEAR 2 FT. AS FNT STALLS ACRS AREA TONIGHT...WINDS WILL VARY FM
A SW TO NW DIRECTION ARND 15KT AND OCCASIONALLY GUSTY DEPENDING ON
HOW FAR S THE FNT MAKES IT. WIND...WAVES AND SEAS HIGHER NEAR TSTMS.

MOB 76/60/81/58 6632  PNS 77/60/79/61 6632
DTS 77/64/76/63 6632  EVR 78/59/82/55 6132 10

In the hours before

Special weather statement, May 3, 5:43 AM CDT, 1 hour 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-041200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
543 AM CDT SUN MAY 3 1998

...APPROACHING COLD FRONT COULD SPARK OFF SOME SEVERE WEATHER OVER
THE COASTAL REGION TODAY...

A COLD FRONT...EXTENDING FROM JUST WEST OF MEMPHIS TN TO PINE BLUFF
AR TO SHREVEPORT LA INTO EASTERN PORTIONS OF TX...WILL CONTINUE TO
PROGRESS SLOWLY EAST AND SOUTH TODAY BEFORE STALLING NEAR THE COASTAL
SECTIONS OF THE NORTH CENTRAL GULF TONIGHT. DUE TO THE RESPONSE OF AN
APPROACHING UPPER LEVEL DISTURBANCE AND OUTFLOW BOUNDARIES FROM
PREVIOUS STORMS OVER LA...A LARGE AREA OF PRECIPITATION WAS BEGINNING
TO TRACK EAST INTO THE REGION.  AT THIS TIME...LATEST SATELLITE LOOPS
AND RADAR TRENDS SHOW AN OVERALL DECREASE IN THIS ACTIVITY.
HOWEVER...A THREAT REMAINS LATER THIS MORNING INTO THE AFTERNOON FOR
ADDITIONAL STORM FORMATION AS THE COLD FRONT NEARS.  THE AIRMASS IS
MOIST AND VERY UNSTABLE...FAVORING HAIL FORMATION AND DAMAGING WINDS
IN STORMS. THUS THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
OUTLOOKED THE GULF COAST UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY.

TONIGHT...OUTSIDE OF LINGERING COASTAL SHOWERS OR ISOLATED
STORMS...THE BEST INSTABILITY AND SUPPORT FOR STRONG TO SEVERE STORMS
WILL MOVE OUT INTO THE OPEN GULF WATERS.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EARLY EVENING.
Special weather statement, May 3, 5:43 AM CDT, 1 hour 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-041200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
543 AM CDT SUN MAY 3 1998

...APPROACHING COLD FRONT COULD SPARK OFF SOME SEVERE WEATHER OVER
THE COASTAL REGION TODAY...

A COLD FRONT...EXTENDING FROM JUST WEST OF MEMPHIS TN TO PINE BLUFF
AR TO SHREVEPORT LA INTO EASTERN PORTIONS OF TX...WILL CONTINUE TO
PROGRESS SLOWLY EAST AND SOUTH TODAY BEFORE STALLING NEAR THE COASTAL
SECTIONS OF THE NORTH CENTRAL GULF TONIGHT. DUE TO THE RESPONSE OF AN
APPROACHING UPPER LEVEL DISTURBANCE AND OUTFLOW BOUNDARIES FROM
PREVIOUS STORMS OVER LA...A LARGE AREA OF PRECIPITATION WAS BEGINNING
TO TRACK EAST INTO THE REGION.  AT THIS TIME...LATEST SATELLITE LOOPS
AND RADAR TRENDS SHOW AN OVERALL DECREASE IN THIS ACTIVITY.
HOWEVER...A THREAT REMAINS LATER THIS MORNING INTO THE AFTERNOON FOR
ADDITIONAL STORM FORMATION AS THE COLD FRONT NEARS.  THE AIRMASS IS
MOIST AND VERY UNSTABLE...FAVORING HAIL FORMATION AND DAMAGING WINDS
IN STORMS. THUS THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
OUTLOOKED THE GULF COAST UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY.

TONIGHT...OUTSIDE OF LINGERING COASTAL SHOWERS OR ISOLATED
STORMS...THE BEST INSTABILITY AND SUPPORT FOR STRONG TO SEVERE STORMS
WILL MOVE OUT INTO THE OPEN GULF WATERS.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:20 PM CDTSevere Thunderstorm WarningMOBConecuh55 min
May 3, 8:27 AM CDTSevere Thunderstorm WarningMOBCrenshaw63 min
May 3, 1:49 PM CDTSevere Thunderstorm WarningMOBChoctaw56 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningMOBWilcox77 min
May 3, 2:45 PM CDTSevere Thunderstorm WarningMOBChoctaw75 min
May 3, 2:53 PM CDTSevere Thunderstorm WarningMOBClarke97 min
May 3, 3:25 PM CDTTornado WarningMOBWilcox65 min
May 3, 4:02 PM CDTSevere Thunderstorm WarningMOBButler58 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBConecuh47 min
May 3, 4:46 PM CDTSevere Thunderstorm WarningMOBCovington59 min
May 3, 5:08 PM CDTTornado WarningMOBCovington37 min
May 3, 6:22 PM CDTSevere Thunderstorm WarningMOBMobile68 min
May 3, 6:37 PM CDTSevere Thunderstorm WarningMOBWashington53 min
May 3, 6:51 PM CDTSevere Thunderstorm WarningMOBEscambia69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.